Permanent alopecia after busulfan chemotherapy

Antonella Tosti, B. M. Piraccini, C. Vincenzi, C. Misciali

Research output: Contribution to journalArticle

47 Scopus citations

Abstract

Systemic chemotherapy is a well known cause of reversible hair loss. Busulfan chemotherapy, however, is responsible for a permanent alopecia that usually occurs in bone marrow transplant patients. We report two patients with permanent alopecia due to busulfan chemotherapy. Both patients had a diffuse alopecia characterized by greatly reduced hair density with short, thin hair. The pathology showed reduced follicular density in the absence of fibrosis, suggesting that alopecia may result either from hair follicle stem cell destruction or from acute damage to the keratinocytes of the lower portion of some follicles.

Original languageEnglish (US)
Pages (from-to)1056-1058
Number of pages3
JournalBritish Journal of Dermatology
Volume152
Issue number5
DOIs
StatePublished - May 1 2005
Externally publishedYes

Keywords

  • Alopecia
  • Busulfan
  • Chemotherapy
  • Hair loss

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Permanent alopecia after busulfan chemotherapy'. Together they form a unique fingerprint.

  • Cite this